Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 103, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2015, 4:37 PM MDT for Yuma County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2015, 4:37 PM MDT (22:37 UTC)
- Expired
- May 28, 2015, 4:59 PM MDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:18 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:08 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 28, 1:08 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT THU MAY 28 2015
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1226 PM MDT THU MAY 28 2015
COUPLE OF DIFFERENT BOUNDARIES OVER THE AREA. WHAT LOOKS TO BE AN
OLD OUTFLOW BOUNDARY IS LOCATED NORTH TO SOUTH OVER THE CENTRAL
PORTION OF MY AREA. SYNOPTIC SURFACE TROUGH AND/OR DRYLINE IS
LOCATED OVER FAR EASTERN COLORADO. INSTABILITY...SURFACE
CONVERGENCE AND INCOMING SHORTWAVE ARE LOCATED NEAR OR OVER THE
WESTERN HALF OF MY AREA. THERE ALSO LOOKS TO WEAK BUT BROAD JET
LEVEL SUPPORT. CLEARING HAS OCCURRED OVER THE WESTERN PORTION OF
MY AREA TO ALLOW HEATING TO OCCUR.
AS A RESULT THUNDERSTORMS HAVE BEGUN TO THE WEST OF MY AREA. WITH
ALL THE PARAMETERS IN PLACE EXPECT THIS DEVELOP TO SPREAD EAST AND
INTENSIFY THROUGH THE REST OF THE AFTERNOON. BY LATE AFTERNOON IT
LOOKS A LIKE A LARGE CLUSTER OF STORMS WILL BE OVER THE WESTERN
HALF OF MY AREA. THIS AREA THEN PROGRESSES EAST THROUGH THE REST
OF THE NIGHT. RAISED POPS THIS AFTERNOON INTO THIS EVENING TO LINE
UP WITH WHERE THE INSTABILITY AND DEEP LIFT ARE LOCATED.
STORM MOTIONS LOOK FASTER BY PWS ARE ONE INCH PLUS OVER MY AREA.
AREA OF EXPECTED DEVELOPMENT AND STORM MOVEMENT LOOK TO BE IN SOME
OF THE SAME LOCATIONS THAT HAD HEAVY RAINFALL LAST NIGHT. AS A
RESULT CONTINUED THE FLASH FLOOD WATCH.
FOR FRIDAY LOOKS TO BE A LITTLE REPRIEVE FROM THE PRECIPITATION.
HOWEVER...STRONG AND COLD UPPER SYSTEM WILL BE MOVING IN FROM THE
NORTHWEST. LOOKS LIKE A DECENT MID LEVEL BAROCLINIC ASSOCIATED
WITH THIS. ALSO LOOK TO HAVE SOME JET SUPPORT AS WELL WITH SOME
FAVORABLE MID LEVEL LAPSE RATES. SO HAVE POPS IN THE CHANCE
CATEGORY BEGINNING LATE IN THE MORNING INTO THE AFTERNOON.
FRONT MOVES THROUGH EARLY IN THE DAY. ALSO EXPECT A DECENT AMOUNT
OF CLOUD COVER AND SOME PRECIPITATION. SO TENDED TO GO TOWARD THE
COOLER SIDE OF GUIDANCE.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 108 PM MDT THU MAY 28 2015
FRIDAY NIGHT BEGINS TRANSITION PERIOD OF MAJOR PRECIP ENDING OVER
THE REGION FOR SEVERAL DAYS...ALLOWING FOR A WARMUP OVER THE ENTIRE
CWA WELL INTO NEXT WEEK. GOING INTO THE EVENING HRS FRIDAY...H5/H7
SHORTWAVE WILL SLIDE SE OVER THE REGION...WITH SURFACE RIDGE
UNDERCUTTING THE LOW LEVELS FROM THE NORTH. RIDGE APPROACH WILL
BEGIN TO STABILIZE REGION WITH SWITCH FROM TRW TO JUST -RW AFT 06Z
SATURDAY. ENE FLOW ACCOMPANYING THIS RIDGE WILL KEEP CLOUDS OVER
AREA EVEN AS TROUGH PASSES AREA INTO SATURDAY. COOLER TEMPS AND
CONTINUED SLOW DRYING FROM THE NORTH WILL PERSIST RIGHT THRU
SATURDAY NIGHT AS MODELS BRING RIDGE WELL SOUTH INTO THE PLAINS. LEE-
SIDE TROUGH SETS UP OVER EASTERN ROCKIES SATURDAY NIGHT INTO SUNDAY
MORNING. THE SOUTHERLY FLOW ACCOMPANYING THE TROUGH WILL BEGIN TO
SET THE STAGE FOR WARMUP AS BROAD H5/H7 RIDGE BEGINS TO BUILD OVER
WESTERN/SOUTHWESTERN PORTIONS OF THE COUNTRY. TEMPS IN THE MID RANGE
OF THE FORECAST WILL BE CLOUD DEPENDENT...BUT OVERNIGHT LOWS WILL BE
MAINLY IN THE 40S...WITH DAYTIME HIGHS SATURDAY AROUND 70F.
FOR THE LATTER HALF OF THE WEEKEND ON INTO THE MIDDLE OF NEXT
WEEK...BROAD H5 RIDGE WILL SHIFT FROM THE SW PORTION OF THE
COUNTRY...CRESTING OVER THE PLAINS REGION MONDAY...THEN SHIFTING
EAST OF THE REGION AS AN UPPER TROUGH SETTLES IN OVER THE ROCKIES
FROM TUESDAY ONWARD. SOME WEAK PRECIP/CONVECTION MAY SPARK UP OVER
CENTRAL ROCKIES AND SHIFT A BIT EAST THAT MAY TRACK INTO PORTIONS OF
EASTERN COLORADO. HAVE GONE WITH A SLIGHT CHANCE IN THESE AREAS BUT
LOW PROB FOR WITH SURFACE RIDGE TO OUR EAST. BETTER CHANCES FOR
CONVECTION/-RW WILL OCCUR TUESDAY ONWARD AS CWA LIES BETWEEN H5
RIDGE EAST AND H5 TROUGH WNW. THE SW/NE ORIENTATION OF THE FLOW WILL
TRANSLATE INTO SURFACE FRONT MEANDERING OVER CWA WITH SHOWERS/TRW
MOVING ALONG IT AS MINI-LOWS MOVE NORTH ALONG BOUNDARY. STRONG WAA
INTO CWA WILL ALSO ACCOMPANY THE LATTER HALF OF THE EXTENDED WITH
ABOVE NORMAL HIGHS REACHING INTO THE 80S WITH SOME 70S BY THURSDAY
DUE TO INCREASE CLOUDS/PRECIP. OVERNIGHT LOWS WILL RANGE FROM THE
MID 50S TO LOW 60S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1124 AM MDT THU MAY 28 2015
MAIN WEATHER CONCERN WILL BE TIMING OF FORMATION OF TRW THIS
AFTERNOON/EARLY EVENING. BOTH TAF SITES WILL CONTINUE TO SEE MVFR
CEILINGS FOR THE NEXT COUPLE HOURS IN THE BKN020-025 RANGE BEFORE
SCATTERING OUT. BETWEEN 20Z-23Z VCTS FOR BOTH SITES WITH POTENTIAL
TRW BRINGING 3SM IN HEAVY RAIN/FOG ANY TIME BETWEEN 20Z THIS
AFTERNOON AND 04Z TONIGHT. LATER TIME FOR KMCK AS THEY WILL SEE
LOWER CLOUDS THIN OUT LAST. BETWEEN 03Z-06Z...TRANSITION TO VFR
AS RAIN/THUNDER CHANCES DIMINISH. BY 11Z-13Z FRIDAY SCT025 SCT250.
WINDS SSE 10-20KTS THRU 00Z-06Z THEN SHIFTING TO THE NNW
10-145KTS. VRB25-35KTS POSSIBLE IN TRW TIMEFRAME.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
KSZ001-002-013>015-028-029-042.
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ090.
NE...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
NEZ079-080.
&&
SHORT TERM...BULLER
LONG TERM...JN
AVIATION...JNHazardous weather outlook, May 28, 10:36 AM MDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT THU MAY 28 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1036 AM MDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. THE BEST CHANCE APPEARS TO BE CENTERED ALONG A LINE FROM YUMA AND DUNDY COUNTY SOUTHEAST THROUGH SHERMAN AND THOMAS COUNTIES TO WICHITA LOGAN AND GOVE COUNTIES. VERY LARGE HAIL...DAMAGING WINDS...A FEW TORNADOES AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE. AREAS THAT RECEIVED HEAVY RAINFALL WEDNESDAY MAY RECEIVE HEAVY RAINFALL TODAY INCREASING THE THREAT FOR FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THOSE LOCATIONS FROM NOON MDT THROUGH MIDNIGHT MDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 28, 3:28 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TORNADO 5 NNW LYDIA 38.35N 101.33W
05/28/2015 WICHITA KS TRAINED SPOTTER
RELAYED VIA SPOTTER NETWORK
&&
CLTLocal storm report, May 28, 3:35 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL STRATTON 39.30N 102.60W
05/28/2015 E0.50 INCH KIT CARSON CO PUBLIC
DIME SIZE HAIL REPORTED IN DOWNTOWN STRATTON, CO.
&&
TLYNCHLocal storm report, May 28, 3:36 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 5 S STRATTON 39.23N 102.60W
05/28/2015 E1.00 INCH KIT CARSON CO PUBLIC
&&
CLTLocal storm report, May 28, 3:46 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TORNADO 10 S STRATTON 39.16N 102.60W
05/28/2015 KIT CARSON CO NWS EMPLOYEE
TORNADO ON GROUND FOR 5 MINUTES, HEADING DUE EAST
&&
CLTLocal storm report, May 28, 4:03 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 10 SE STRATTON 39.20N 102.47W
05/28/2015 E1.00 INCH KIT CARSON CO PUBLIC
MOSTLY MARBLE SIZE HAIL, SOME QUARTER MIXED IN.
&&
HILLSpecial weather statement, May 28, 4:17 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 517 PM CDT THU MAY 28 2015 KSZ029-282300- GOVE KS- 517 PM CDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR GOVE COUNTY UNTIL 600 PM CDT... AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A BAND OF THUNDERSTORMS ACROSS THE SOUTHERN HALF OF GOVE COUNTY. THE STORMS ARE MOVING SLOWLY NORTH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG WITH LOCALLY HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL KANSAS. LAT...LON 3870 10081 3903 10081 3904 10015 3870 10015 TIME...MOT...LOC 2215Z 269DEG 2KT 3876 10052 DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:34 PM MDT | Special Weather Statement | GLD | Rawlins | 56 min |
| May 27, 8:14 PM MDT | Special Weather Statement | GLD | Sheridan, Thomas | 61 min |
| May 27, 10:03 PM MDT | Flash Flood Watch | GLD | Cheyenne, Gove, Logan, Rawlins, Sheridan, Sherman and 2 more | 21 hr |
| May 28, 1:20 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 55 min |
| May 28, 1:58 PM MDT | Flash Flood Warning | GLD | Greeley | 4 hr |
| May 28, 2:07 PM MDT | Tornado Warning | GLD | Greeley | 23 min |
| May 28, 2:22 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 21 min |
| May 28, 2:37 PM MDT | Tornado Warning | GLD | Greeley, Wichita | 23 min |
| May 28, 2:49 PM MDT | Flash Flood Warning | GLD | Wichita | 6 hr |
| May 28, 2:53 PM MDT | Tornado Warning | GLD | Wichita | 37 min |
| May 28, 2:57 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 48 min |
| May 28, 3:28 PM MDT | Tornado Warning | GLD | Wichita | 32 min |
| May 28, 4:17 PM MDT | Special Weather Statement | GLD | Gove | 43 min |
| May 28, 1:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 59 min |
| May 28, 2:43 PM MDT | Special Weather Statement | GLD | Kit Carson | 47 min |
| May 28, 2:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| May 28, 3:21 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 39 min |
| May 28, 3:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| May 28, 3:46 PM MDT | Tornado Warning | GLD | Kit Carson | 17 min |
| May 28, 3:56 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 38 min |
| May 28, 4:06 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 17 min |
| May 28, 4:08 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
| May 28, 4:16 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 15 min |
| May 28, 4:45 PM MDT | Special Weather Statement | GLD | Cheyenne | 60 min |
| May 28, 5:02 PM MDT | Special Weather Statement | GLD | Yuma | 58 min |
| May 27, 6:30 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 45 min |
| May 27, 7:04 PM MDT | Special Weather Statement | GLD | Hitchcock | 41 min |
| May 28, 7:45 AM MDT | River Flood Warning | GLD | Hitchcock | 23 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.